Alert archive / New York / Small Craft Advisories in 2008

Small Craft Advisory 57, NWS Buffalo, NY

August 24, 2008

NWS Buffalo, NY issued this small craft advisory at Aug 24, 2008, 4:06 AM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Aug 24, 2008, 4:06 AM EDT (08:06 UTC)
Expired
Aug 24, 2008, 7:46 AM EDT
In force
4 hr
Issued by
NWS Buffalo, NY

The text

As transmitted, in the capitals the NWS used until 2016.

000
WHUS71 KBUF 240806
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
406 AM EDT SUN AUG 24 2008

...GUSTY SOUTH WINDS ALONG THE LAKE ERIE SHORE THIS MORNING...

.SOUTHERLY WINDS ARE MOVING DOWN THE SLOPES OF THE CHAUTAUQUA
RIDGE FROM THE HIGHER ELEVATIONS OF THE SOUTHERN TIER AND
ACCELERATING ACROSS LAKE ERIE. THESE GUSTY SOUTHERLY DOWNSLOPE
WINDS ARE EXPECTED TO CONTINUE THROUGH MID MORNING BEFORE
DIMINISHING SOMEWHAT AND BECOMING SOUTHWEST BY MIDDAY.

LEZ040-041-241400-
/O.NEW.KBUF.SC.Y.0057.080824T0806Z-080824T1400Z/
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
406 AM EDT SUN AUG 24 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM EDT THIS MORNING. 

SOUTH WINDS OF 15 TO 25 KNOTS WILL CONTINUE THROUGH MID MORNING.
THIS WILL PRODUCE WAVES OF 2 TO 4 FEET...WITH THE LARGER WAVES
FOUND OFFSHORE. 

WINDS ARE EXPECTED TO DIMINISH SOMEWHAT TO 10 TO 20 KNOTS BY
MIDDAY AND SHIFT TO THE SOUTHWEST...ALTHOUGH WATER WILL REMAIN
CHOPPY ON LAKE ERIE THROUGH THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER
VESSELS... SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

HITCHCOCK
1 follow-up statement
000
WHUS71 KBUF 241146
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
746 AM EDT SUN AUG 24 2008


LEZ040-041-241300-
/O.CAN.KBUF.SC.Y.0057.000000T0000Z-080824T1400Z/
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
746 AM EDT SUN AUG 24 2008

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

SOUTHERLY WINDS HAVE DIMINISHED INTO THE 10 TO 15 KNOT RANGE...
THEREFORE THE SMALL CRAFT ADVISORY HAS BEEN CANCELLED.

$$

HITCHCOCK

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Aug 24, 4:01 AM EDT, 5 minutes earlier.

Area forecast discussion, Aug 24, 4:01 AM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
401 AM EDT SUN AUG 24 2008

.SYNOPSIS...
A WEAK COLD FRONT WILL DROP SOUTH AND EAST ACROSS THE REGION TODAY
AND EARLY TONIGHT WITH AN ACCOMPANYING RISK OF A FEW SHOWERS AND
THUNDERSTORMS. HIGH PRESSURE WILL BUILD BACK IN FROM THE UPPER LAKES
ON MONDAY AND SLOWLY DRIFT TO THE COAST BY WEDNESDAY...PROVIDING
SEVERAL MORE DAYS OF DRY AND PLEASANT WEATHER THROUGH MIDWEEK. THE
NEXT FRONTAL SYSTEM WILL APPROACH LATER IN THE WEEK WITH A THREAT OF
SHOWERS LATER THURSDAY OR FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
MOISTURE CHANNEL IMAGERY EARLY THIS MORNING SHOWING A WELL DEFINED
MID LEVEL CLOSED LOW LIFTING NORTHEAST ACROSS JAMES BAY WITH A
TRAILING BROAD TROUGH MOVING THROUGH THE UPPER GREAT LAKES. SHORT
TERM MODEL GUIDANCE CONTINUES TO MOVE THIS TROUGH ACROSS THE LOWER
GREAT LAKES LATER THIS AFTERNOON THROUGH TONIGHT. LARGE SCALE
FORCING FOR ASCENT WILL GRADUALLY INCREASE THIS AFTERNOON AND
EVENING IN RESPONSE TO MID LEVEL HEIGHT FALLS AND RIGHT ENTRANCE
REGION UPPER LEVEL JET DYNAMICS. DECENT MOISTURE WILL BE IN PLACE
WITH A PLUME OF HIGH THETA-E CONTENT AIR IN THE WARM SECTOR EVIDENT
IN OBSERVATIONS AND MODEL GUIDANCE.

WHILE LARGE SCALE SYNOPTIC SUPPORT WILL GRADUALLY INCREASE TODAY...
FOCUS FOR TIMING AND AREAL COVERAGE OF RAIN CHANCES WILL BE ON THE
MESOSCALE. KBUF VAD WIND PROFILE SHOWING A NICE WAA SIGNATURE WITH
UP TO 35 KNOTS AT ABOUT 3K FEET. LOCAL CONVERGENCE AND LIFT
ASSOCIATED WITH WAA/MOISTURE ADVECTION MAY TOUCH OFF A FEW SCATTERED
SHOWERS FOR A FEW HOURS CENTERED ON 12Z SUN ACROSS WESTERN NY AS THE
REGION OF THETA-E ADVECTION APPROACHES. HAVE INDICATED LOW CHANCE
POPS FOR SCATTERED SHOWERS THIS MORNING UNTIL THE LOW LEVEL JET
WEAKENS DIURNALLY.

AFTER ANY MORNING ACTIVITY...SHOULD SEE A FEW HOURS OF DRY WEATHER
THROUGH THE MIDDAY HOURS. MID/HIGH CLOUDS WILL GRADUALLY INCREASE
FROM WEST TO EAST TODAY...BUT STILL EXPECT ENOUGH SURFACE HEATING TO
BOOST TEMPS INTO THE LOW 80S ACROSS WESTERN NY AND MID OR EVEN UPPER
80S ACROSS CENTRAL NY. THIS COMBINED WITH INCREASING LOW LEVEL
MOISTURE WILL CONTRIBUTE TO WEAK TO MODERATE INSTABILITY...WITH
MLCAPE OF 1000-1500J/KG BY MID AFTERNOON. BY THIS TIME...THE
SOUTHWEST FLOW OFF LAKE ERIE WILL BE WELL ESTABLISHED...AND EXPECT
SCATTERED AFTERNOON CONVECTION TO DEVELOP ALONG THE NORTHERN AND
SOUTHERN BOUNDARY OF THE LAKE ERIE BREEZE...WITH THE IMMEDIATE
BUFFALO METRO AREA PROTECTED. HAVE DRAWN GRIDS IN THIS MANNER WITH
STRIPS OF HIGH CHANCE POPS BY LATE AFTERNOON IN A CORRIDOR ALONG THE
NIAGARA ESCARPMENT...AND ALSO FROM THE CHAUTAUQUA RIDGE INTO THE
BOSTON HILLS WITH BUFFALO REMAINING DRY.

THIS EVENING THE SURFACE COLD FRONT AND STRONGEST UPPER LEVEL
SUPPORT WILL CROSS THE REGION. THE COMBINATION OF INCREASING
SYNOPTIC SCALE SUPPORT AND TYPICAL DIURNAL BREAKDOWN OF THE
PROTECTING SW FLOW OFF LAKE ERIE WILL ALLOW FOR RAIN CHANCES TO
SPREAD INTO THE BUFFALO METRO AREA FOR A FEW HOURS THIS EVENING.
WILL HAVE MID TO HIGH CHANCE POPS GRADUALLY ENDING FROM NW TO SE
OVERNIGHT ACROSS THE CWA.

SPC HAS OUTLINED WESTERN NY IN A SEE TEXT AREA...AND THIS SEEMS
REASONABLE. DEEP LAYER SHEAR WILL BE VERY MARGINAL...WITH 25-30
KNOTS IN THE 0-6KM LAYER. COMBINATION OF MARGINAL SHEAR AND WEAK TO
MODERATE INSTABILITY SHOULD PRECLUDE ANY ORGANIZED SEVERE RISK...
HOWEVER ONE OR TWO STORMS MAY BRIEFLY BECOME SEVERE WITH STRONG
WINDS OR HAIL ALONG THE LAKE BREEZE BOUNDARIES WHERE SHEAR AND
BUOYANCY ARE LOCALLY MAXIMIZED.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
HIGH PRESSURE BUILDING DOWN FROM THE UPPER GREAT LAKES WILL SETTLE
OVER THE LOWER LAKES BY TUESDAY. LINGERING LOW LEVEL MOISTURE EARLY
MONDAY WILL GRADUALLY MIX OUT DURING THE DAY AS DRIER AIR WORKS INTO
THE AREA. 850 MB TEMPERATURES WILL FALL INTO THE PLUS 6C TO PLUS 8C
RANGE SO TEMPERATURES WILL STRUGGLE TO GET OUT OF THE 60S. CLEAR
SKIES WILL LEAD TO RATHER CHILLY CONDITIONS MONDAY NIGHT  WITH MOST
INTERIOR READINGS DROPPING INTO THE 40S...WITH 50S CLOSER TO THE
LAKES. SUNNY SKIES WILL BE THE RULE FOR TUESDAY WITH THE SURFACE
HIGH SETTLING OVER THE LOWER LAKES. TEMPERATURES SHOULD MODERATE A
FEW DEGREES WITH 850 MB TEMPERATURES WARMING TO AROUND PLUS 10C
SHOULD SUPPORT LOWER TO MID 70S FOR MOST LOCATIONS.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
THIS PERIOD BEGINS WITH ANOTHER FINE DAY ON WEDNESDAY AS SFC HIGH
HOLDS TOUGH OVER ERN NY/NEW ENG AND GIVES US ANOTHER DAY OF
SUNSHINE AND LGT WINDS. 850 MB TEMPS OF 13C WILL ALLOW THE
MERCURY TO NUDGE 80 AT LOWER ELEVS. DRY WED NT AS WELL.

FORECAST BECOMES MORE UNCERTAIN FOR THE REST OF THE PERIOD AS WE
MAY HAVE TO DEAL WITH FRINGE MOISTURE FROM REMNANTS OF FAY
ON THURS/THURS NT AND THEN A TROF/COLD FRONT WHICH LOOKS TO EASE
ACROSS THE EASTERN LAKES ON FRIDAY/FRI NT BEFORE SLOWING/STALLING
OVER NEW ENG SAT. 12Z MODELS ARE MUCH LESS AGGRESSIVE WITH FAYS
NORTHWARD EXTENT THAN IN PREVIOUS RUNS SO WILL ONLY GO WITH LOW
CHC POPS TO COVER THAT ON THURS.

AS FOR FRIDAY...SHARPENING UPPER TROF SWINGS ACROSS THE UPPER
LAKES AND EVENTUALLY CLOSES OFF INTO AN UPPER LOW OVER QUEBEC OR
NEW ENGLAND BY SAT. WE SHOULD GET A FEW SHOWERS DURING ITS PASSAGE
FRI OR FRI NT BUT EARLY INDICATIONS ARE THAT IT SHOULD PULL FAR
ENOUGH TO THE EAST TO ALLOW FOR A DRY SATURDAY...AT LEAST ACROSS
THE WEST...BUT CONFIDENCE IS LOW. HOLIDAY WEEKEND WX WILL BE
LARGELY DEPENDENT ON HOW FAR EAST THIS FEATURE GETS...RIGHT NOW IT
DOES APPEAR IT SHOULD PUSH FAR ENOUGH TO ALLOW FOR A DRY AND MILD
LABOR DAY WEEKEND...AT LEAST FROM SAT PM ON...IF GFS IS CORRECT.
ECMWF IS A BIT SLOWER AND MORE STUBBORN WITH THE EXITING SYSTEM SO
WE COULD HAVE ISSUES...AT LEAST ON SATURDAY IN EAST. STAY TUNED.

&&

.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
WIDELY SCATTERED SHOWERS CONTINUE TO DEVELOP OVER CENTRAL LAKE
ERIE...ASSOCIATED WITH THE LEADING EDGE OF A PLUME OF DEEP MOISTURE
EXTENDING FROM THE MISSISSIPPI VALLEY INTO THE GREAT LAKES. AS THIS
PLUME OF MOISTURE MOVES INTO WESTERN NY TOWARDS DAYBREAK...MAY SEE A
FEW SCATTERED SHOWERS DEVELOP NEAR THE WESTERN TAF SITES INCLUDING
KJHW-KBUF-KIAG. HAVE INCLUDED A VCSH FOR NOW TO COVER THE POTENTIAL.
EXPECT SHOWER ACTIVITY TO THEN DIMINISH FOR A FEW HOURS FROM LATE
MORNING INTO EARLY AFTERNOON. LATER THIS AFTERNOON DAYTIME HEATING
AND INCREASING MOISTURE WILL CONTRIBUTE TO MODERATE INSTABILITY.
EXPECT SCATTERED CONVECTION TO FIRE ALONG THE LAKE BREEZE BOUNDARIES
BY MID AFTERNOON. THIS ACTIVITY SHOULD INITIALLY STEER CLEAR OF THE
KBUF TERMINAL...WHICH WILL BE IN THE CENTER OF STABILIZING SW FLOW
OFF LAKE ERIE. SCATTERED CONVECTION MAY ORGANIZE INTO A BROKEN LINE
EARLY THIS EVENING AS THE SURFACE COLD FRONT CROSSES THE REGION. FOR
NOW HAVE JUST GONE WITH A VCTS QUALIFIER GIVEN THE UNCERTAINTY IN
TIMING AND AREAL EXTENT OF CONVECTION.

AFTER THE COLD FRONTAL PASSAGE THIS EVENING...POINT SOUNDINGS
SUPPORT THE POTENTIAL FOR STRATUS TO DEVELOP AS MOISTURE BECOMES
TRAPPED BENEATH THE STEEPENING FRONTAL INVERSION. EXPECT MOST OF
THIS TO INITIALLY BE A LOW END VFR DECK...EXCEPT FOR THE SOUTHERN
TIER INCLUDING KJHW WHERE FORCED UPSLOPE INTO THE TERRAIN MAY
PRODUCE AN MVFR DECK.

OUTLOOK...
MONDAY...SOME MVFR POSSIBLE IN THE MORNING WITH IFR IN THE SOUTHERN
TIER...OTHERWISE VFR.
TUESDAY AND WEDNESDAY...VFR EXCEPT FOR LATE NIGHT/EARLY MORNING
VALLEY FOG IN THE SOUTHERN TIER.
THURSDAY...AREAS OF MVFR POSSIBLE WITH SCATTERED SHRA/TSRA.

&&

.MARINE...
AHEAD OF AN APPROACHING COLD FRONT THE EAST HALF OF LAKE ERIE WILL
EXPERIENCE SOUTH WINDS IN THE 15 TO 25 KNOT RANGE. THESE WINDS WILL
GENERATE WAVES UP TO 4 FEET...THEREFORE A SMALL CRAFT ADVISORY
WILL BE POSTED FOR THE EASTERN END OF LAKE ERIE UNTIL 10 AM THIS
MORNING. WINDS AND WAVES WILL DIMINISH SOMEWHAT THIS AFTERNOON
BUT WATERS ON THE EASTERN END OF LAKE ERIE WILL REMAIN CHOPPY
THROUGH THE DAY.

FOLLOWING THE COLD FRONT PASSAGE THIS EVENING...A QUICK SURGE OF
LOW LEVEL COLD AIR ADVECTION WILL STEEPEN LAPSE RATES AND MAY
BRING A PERIOD OF SMALL CRAFT ADVISORY CRITERIA WAVES TO THE SOUTH
SHORE OF LAKE ONTARIO LATER TONIGHT INTO THE FIRST HALF OF MONDAY.
WINDS AND WAVES WILL DIMINISH MONDAY NIGHT THROUGH TUESDAY AS HIGH
PRESSURE BUILDS INTO THE LOWER GREAT LAKES. WINDS WILL BE LIGHT
FOR THE REST OF THE WEEK...GENERALLY TENDING EAST TO SOUTHEAST.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 AM EDT THIS MORNING FOR LEZ040-
         041.

&&

SYNOPSIS...TMA
NEAR TERM...HITCHCOCK
SHORT TERM...TMA
LONG TERM...SFM
AVIATION...HITCHCOCK
MARINE...TMA
Hazardous weather outlook, Aug 23, 5:16 AM EDT, 22 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
516 AM EDT SAT AUG 23 2008

NYZ001>008-010>014-019>021-085-240930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
516 AM EDT SAT AUG 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY AND SUNDAY NIGHT...AND WILL BE
MOST LIKELY LATE SUNDAY AFTERNOON AND SUNDAY EVENING. WHILE NO
WIDESPREAD SEVERE WEATHER IS EXPECTED...THERE IS A CHANCE A FEW
OF THESE STORMS MAY CONTAIN DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-240930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
516 AM EDT SAT AUG 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY AND SUNDAY NIGHT...AND WILL BE
MOST LIKELY LATE SUNDAY AFTERNOON AND SUNDAY EVENING. A FEW OF
THESE STORMS MAY CONTAIN GUSTY WINDS RESULTING IN LOCALLY HIGHER
WAVES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

HITCHCOCK

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 2:54 PM EDTSmall Craft AdvisoryBUF25 hr
Aug 24, 5:05 PM EDTAreal Flood WarningBUFErie105 min

Nearby

Small Craft Advisories in New York, 2008Every small craft advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.